Format

Send to

Choose Destination
See comment in PubMed Commons below
Proc (Bayl Univ Med Cent). 2012 Oct;25(4):346-8.

Acute profound thrombocytopenia secondary to local abciximab infusion.

Author information

1
Department of Internal Medicine, Tulane University Health Sciences Center, New Orleans, Louisiana.

Abstract

Glycoprotein (GP) IIb/IIIa receptor antagonists are powerful antiplatelet agents that are typically used in percutaneous coronary intervention. All three GP IIb/IIIa agents currently approved for use in the United States cause thrombocytopenia as a rare side effect. Abciximab is unique to the class in that it is a modified monoclonal antibody to the GP IIb/IIIa receptor, a property that can lead to increased platelet destruction. Presented herein is a patient who received a local infusion of abciximab for a lower-extremity thrombus and within 2 hours developed an acute profound thrombocytopenia that likely caused a large retroperitoneal hematoma. This case demonstrates the importance of checking platelet count within 2 to 4 hours after local (in addition to systemic) abciximab administration. Additionally, this report outlines how other causes of acute precipitous platelet drops, such as heparin-induced thrombocytopenia and pseudothrombocytopenia, can be rapidly excluded and allow for the prompt initiation of optimal therapy to minimize bleeding.

PMID:
23077384
PMCID:
PMC3448575
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center